"Middle East Respiratory Syndrome Coronavirus (MERS-CoV) has caused severe illness and death in people from several countries. On May 2, 2014, the first confirmed case was reported in a traveler to the United States.
On May 2, 2014, the "...
The most frequent side effects of oral erythromycin preparations are gastrointestinal and are dose-related. They include nausea, vomiting, abdominal pain, diarrhea and anorexia. Symptoms of hepatitis, hepatic dysfunction and/or abnormal liver function test results may occur. (See WARNINGS.)
Allergic reactions ranging from urticaria to anaphylaxis have occurred. Skin reactions ranging from mild eruptions to erythema multiforme, Stevens- (erythromycin ethylsuccinate) Johnson syndrome, and toxic epidermal necrolysis have been reported rarely.
There have been rare reports of pancreatitis and convulsions.
There have been isolated reports of reversi (erythromycin ethylsuccinate) ble hearing loss occurring chiefly in patients with renal insufficiency and in patients receiving high doses of erythromycin.
Read the E.E.S. (erythromycin ethylsuccinate) Side Effects Center for a complete guide to possible side effects
Erythromycin use in patients who are receiving high doses of theophylline may be associated with an increase in serum theophylline levels (erythromycin ethylsuccinate) and potential theophylline toxicity. In case of theophylline toxicity and/or elevated serum theophylline levels, (erythromycin ethylsuccinate) the dose of theophylline should be reduced while the patient is receiving concomitant erythromycin therapy.
Concomitant administration of erythromycin and digoxin has been reported to result in elevated digoxin serum levels. (erythromycin ethylsuccinate)
There have been reports of increased anticoagulant effects when erythromycin and oral anticoagulants were used concomitantly. Increased anticoagulation effects due to interactions of erythromycin with various oral anticoagulants may be more pronounced in the elderly.
Erythromycin is a substrate and inhibitor of the 3A isoform subfamily of the cytochrome p450 enzyme system (CYP3A). Coadministration of erythromycin and a drug primarily metabolized tions. Interactions with other drugs metabolized by the CYP3A isoform are also possible. The following CYP3A based drug interactions have been observed with erythromycin products in post-marketing experience:
Triazolobenzodiazepines (such as triazolam and alprazolam) and related benzodiazepines
Erythromycin has been reported to decrease the clearance of triazolam and midazolam, and thus, may increase the pharmacologic effect of these benzodiazepines.
HMG-CoA Reductase Inhibitors
Erythromycin has been reported to increase concentrations of HMG-CoA reductase inhibitors (e.g., lovastatin and simvastatin). Rare reports of rhabdomyolysis have been reported in patients taking these drugs concomitantly.
Erythromycin has been reported to increase the systemic exposure (AUC) of sildenafil. Reduction of sildenafil dosage should be considered. (See Viagra package insert.)
There have been spontaneous or published reports of CYP3A based interactions of erythromycin with cyclosporine, carbamazepine, tacrolimus, alfentanil, disopyramide, rifabutin, quinidine, methylprednisolone, cilostazol, vinblastine, and bromocriptine.
Concomitant administration of erythromycin with cisapride, pimozide, astemizole, or terfenadine is contraindicated. (See CONTRAINDICATIONS.)
In addition, there have been reports of interactions of erythromycin with drugs not thought to be metabolized by CYP3A, including hexobarbital, phenytoin, and valproate.
Erythromycin has been reported to significantly alter the metabolism of the nonsedating antihistamines terfenadine and astemizole when taken concomitantly. Rare cases of serious cardiovascular adverse events, including electrocardiographic QT/QTc interval prolongation, cardiac arrest, torsades de pointes, and other ventricular arrhythmias have been observed. (See CONTRAINDICATIONS.) In addition, deaths have been reported rarely with concomitant administration of terfenadine and erythromycin.
There have been post-marketing reports of drug interactions when erythromycin is co-administered with cisapride, resulting in QT prolongation, cardiac arrhythmias, ventricular tachycardia, ventricular fibrillation, and torsades de pointes, most likely due to inhibition of hepatic metabolism of cisapride by erythromycin. Fatalities have been reported. (See CONTRAINDICATIONS.)
Drug/Laboratory Test Interactions
Erythromycin interferes with the fluorometric determination of urinary catecholamines.
Last reviewed on RxList: 2/11/2009
This monograph has been modified to include the generic and brand name in many instances.
Additional E.E.S. Information
EryPed - User Reviews
EryPed User Reviews
Now you can gain knowledge and insight about a drug treatment with Patient Discussions.
Report Problems to the Food and Drug Administration
Find out what women really need.